The Effect of Neuroleptics on Serum Prolactin in Schizophrenic Patients

Herbert Y. Meltzer*, Victor S. Fang

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

252 Scopus citations

Abstract

Serum prolactin levels were studied before and during longterm administration of phenothiazines on a twice daily schedule to 27 newly admitted schizophrenic patients. An increase in serum prolactin is believed to be a reflection of inhibition of dopamine receptors in the hypothalamopituitary axis. By 72 hours after the initiation of treatment, all 27 patients had persistently elevated serum prolactin levels averaging 3.2-fold and 3.8-fold in men and women, respectively. There was a lag between clinical response and dopamine blockade, as indicated by serum prolactin levels in most patients. Serum prolactin levels remained elevated during the one- to three-month period subjects were studied, suggesting there was no tolerance to this effect of phenothiazines. Serum prolactin levels tended to be higher with thioridazine than on equivalent doses of chlorpromazine or trifluoperazine hydrochloride. There was some evidence that the magnitude of the serum prolactin elevation correlated with clinical response. After cessation of phenothiazines, serum prolactin levels rapidly reverted to normal within 48 to 96 hours.

Original languageEnglish (US)
Pages (from-to)279-286
Number of pages8
JournalArchives of general psychiatry
Volume33
Issue number3
DOIs
StatePublished - Mar 1976

ASJC Scopus subject areas

  • Arts and Humanities (miscellaneous)
  • Psychiatry and Mental health

Fingerprint

Dive into the research topics of 'The Effect of Neuroleptics on Serum Prolactin in Schizophrenic Patients'. Together they form a unique fingerprint.

Cite this